Disability part 3

Some conditions where a patient’s consciousness level may suddenly be affected;

Stroke/TIA – A Stroke can be either ischaemic or haemorrhagic in nature. An ischaemic stroke is where a clot blocks one of the arteries in the brain and causes the tissues to become hypoxic and die. A haemorrhagic stroke is where one of the arteries burst causing a disruption in blood supply and pressure to push against the brain tissues, causing damage. There can be numerous signs and symptoms during a stroke, these can include; one sided weakness or weakness of an individual arm, leg, face. Slurred speech, sudden confusion, headache, dizziness, nausea, vomiting, visual disturbance in one or both eyes. Haemorrhagic stroke symptoms and affects on the body are often more severe compared to ischaemic strokes. Clinicians should give corrective/supportive treatment of any Primary survey/life-threatening deficits, and provide quick transport to a suitable hospital. A 12-lead ECG should be done on route as a stroke can cause cardiac rhythm disturbances. A Transient Ischaemic Attack (TIA) is where a patient has the symptoms of a stroke but they resolve within 24 hours of onset. This is associated with inadequate cerebral or ocular blood supply due to low blood flow, thrombosis or embolism associated with diseases of the blood vessels, heart or blood.

Traumatic brain injury – Where traumatic brain injury occurs, a range of signs and symptoms can affect the patient depending on the severity of injury. A patient may have a concussion, where they are nauseous and dizzy/disorientated for a period. They may be unconscious from the impact of the injury. They may have tissue damage, swelling, and contusions on the brain from the site of impact, known as coup, or there may be contra-coup injuries on the opposite side of the impact due to the ‘bouncing’ of the brain within the skull. Intercranial bleeding may occur, causing an increase in Intercranial Pressure (ICP). This can cause a further deteriorating cycle of ICP increasing within the skull causing compression of tissues, herniation of the brain, distortion of ventricles and ducts, and protrusion of the medulla oblongata through the foramen magnum, also known as ‘coning’. Signs of brain injury can include; one pupil significantly bigger than the other, also known as a ‘blown pupil’, reduced GCS, decerebrate or decorticate positioning, seizure activity, base of skull fracture signs (cerebrospinal fluid or blood from the ear(s) and/or nose, bogginess around the base of skull, racoon eyes bruising, ‘battle signs’ bruising), and also Cushing’s triad for increased ICP (Increased BP, Bradycardic, Irregular respirations). Any patient with a traumatic brain injury requires corrective/supportive treatment of any Primary survey/life-threatening deficits, and provide quick transport to a suitable hospital.

Hypo/hyperglycaemia – Diabetic patients may have episodes of hypo or hyperglycaemia which can affect their GCS and cause unconsciousness and eventual death if not managed and treated correctly. Numerous factors can affect a diabetics blood sugar levels, from new infections to alcohol intake. A simple way of identifying whether the patient has high or low sugar readings is through a blood sugar test. A range of different symptoms can present with hypo and hyperglycaemia, but a simple blood sugar test will identify if it is too high or low. In cases of hypoglycaemia, the patient needs to increase their blood sugar back to normal levels. If they are conscious and able to eat, then they can be encouraged to eat foods and take gluco-gel medication. If they are unconscious, then IV Glucose 10% will need to be administered to return sugar levels to normal. IM Glucagon can also be considered when IV access is impossible. If the hypoglycaemic patient returns to a normal state following treatment, they may be able to be left at home. Local standard operating procedures will need to be followed as different Ambulance services have different guidelines in place. In cases of hyperglycaemia, the patient may progress to a Diabetic Ketoacidosis state. This will require IV fluids and transport to hospital. Follow drug guidelines for fluid therapy as specific doses may be required in different settings.

Drug overdose/Poisoning– There are a wide range of drugs/medications and poisons that can have different effects on the body causing reduced GCS and unconsciousness. When looking for potential sources, a history of the events will help greatly in trying to identify the factors involved. Patient features can also be assessed such as pupils, mental state, and observations. There is limited capacity to what specific treatment can be given to patients to try and reverse the poisoning affect. Some Ambulance services have different treatments available for some overdoses or poisoning, for example the majority will have Naloxone Hydrochloride for opioid overdose, but only some will have activated charcoal for Paracetamol overdose. Due to the vast range of overdose and poisoning types, most cases will require corrective/supportive treatment of any Primary survey/life-threatening deficits and transport to a suitable hospital, providing antidotes where they are available.